Arkansas, 2017

Tornado and Flash Flood in Arkansas, May 18 to 21, 2017

May 18 to 21, 2017 · NWS TSA · 15 events in 4 counties and zones

A slow-moving, strong upper level storm system moved from the Central Rockies into the Central Plains on the 18th and 19th. A dry line sharpened ahead of this system across western Oklahoma by early afternoon on the 18th, as a frontal boundary over northern Oklahoma shifted north into Kansas as a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving, strong upper level storm system moved from the Central Rockies into the Central Plains on the 18th and 19th. A dry line sharpened ahead of this system across western Oklahoma by early afternoon on the 18th, as a frontal boundary over northern Oklahoma shifted north into Kansas as a warm front. Warm, very moist, and very unstable air was in place east of the dry line and south of the warm front, and thunderstorms erupted across western Oklahoma during the early afternoon near the dry line. These storms evolved into a line by the time they moved into and across northwestern Arkansas during the late evening hours. The storms produced a tornado, damaging wind, and hail up to quarter size as they moved across northwestern Arkansas.

A couple additional rounds of thunderstorms on the 19th through the early morning hours of the 20th resulted in isolated flooding to develop across portions of northwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 18, 8:19 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 18, 8:19 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
919 PM CDT Thu May 18 2017

...UPDATE...

.DISCUSSION...
Strong to severe thunderstorms continue this evening with heavy
rainfall occurring in the stronger clusters. A marginal wind/hail
threat will likely persist into the overnight hours as storms
progress eastward into instability axis. In addition, given the
rainfall rates, the threat for localized flash flooding will also
be possible.

A quick look at the latest 00Z NAM indicates another round of
severe thunderstorms late Friday afternoon into Friday night.
Flash flooding could become a major concern, especially given the
rainfall that is ongoing. Update out shortly given latest radar
trends.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Saturday morning for OKZ054>067-070-
     071.

AR...None.
&&

SHORT TERM...12
Hazardous weather outlook, May 18, 3:55 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Thu May 18 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Thu May 18 2017

...SEVERE STORM POTENTIAL INCREASES THIS EVENING AND CONTINUES
INTO FRIDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening through Tonight.

TORNADO.
	RISK...Limited.
 	AREA...West of highway 75.
    ONSET...after 6 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and to a lesser extent Northwest Arkansas.
	ONSET...after 6 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...after midnight.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...after 6 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...ongoing.

DISCUSSION...

An enhanced to moderate risk of severe storms is forecast by early
evening into tonight across Eastern Oklahoma. Very large hail, in
excess of 2 inches in diameter, damaging winds and isolated
tornadoes are possible, with the greatest risk northwest of Tulsa. A
slight risk of severe storms is forecast for Western Arkansas late
tonight. Damaging winds and marginally severe hail would be the main
threats, mainly after midnight.

Strong to severe storms have develop this afternoon over western and
central Oklahoma.  These storms are expected to move east into the
region early this evening. The best chance for discrete surface
based cells, and thus the highest tornado and largest hail threat,
will be to the west of highway 75 this evening.

Storms are expected to gradually grow into clusters or lines this
evening as they move deeper into Eastern Oklahoma. Damaging winds
and large hail would be the main threats. An isolated tornado could
occur with any bowing line segments.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY and SATURDAY...Severe Thunderstorm Potential...High Wind
                        Potential...Heavy Rain Potential.
SUNDAY...No Hazards.
MONDAY...Severe Thunderstorm Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...

Another round of strong to severe storms are expected Friday into
early Saturday as upper level system approaches the region.
Storms will fire along the dryline and cold front, becoming more
numerous with time. All modes of severe will be possible,
especially early when storms are more discrete, with storms again
merging into a line as they move east. Severe threat will
transition to more of a wind and heavy rain/flooding threat as
the night goes on. Convection will linger into Saturday while
gradually weakening, across northwest Arkansas and southeast
Oklahoma.

A system dropping through the region in northwest flow will bring
another round of storm potential Monday and Tuesday. A limited
risk for severe weather can be expected with this system.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, May 18, 9:28 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1028 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     4 NE SCIPIO             35.10N 95.91W
05/18/2017                   PITTSBURG          OK   EMERGENCY MNGR

            LARGE TREE DOWNED OVER INDIAN NATION TURNPIKE. SOUTHBOUND
            TRAFFIC BEING DIVERTED.

&&

JDS
Local storm report, May 18, 10:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1100 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     WAGONER                 35.96N 95.37W
05/18/2017                   WAGONER            OK   BROADCAST MEDIA

            CAR FLIPPED, DAMAGE TO PHILLIPS 66 GAS STATION. POSSIBLE
            TORNADO

&&

JDS
Local storm report, May 18, 10:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1129 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     MUSKOGEE                35.75N 95.37W
05/18/2017                   MUSKOGEE           OK   BROADCAST MEDIA

            ROOF BLOWN OFF OF WHISPERING PINES APARTMENTS. TIME
            ESTIMATED BY RADAR.

&&

KAH
Local storm report, May 18, 10:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1134 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND GST     PORTER                  35.87N 95.52W
05/18/2017  M86 MPH          WAGONER            OK   MESONET

&&

JDS
Local storm report, May 18, 10:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1142 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     5 SSE HASKELL           35.75N 95.64W
05/18/2017  M67 MPH          MUSKOGEE           OK   MESONET

&&

JDS
Local storm report, May 18, 10:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     TSTM WND GST     5 W SILOAM SPRINGS      36.19N 94.63W
05/18/2017  E60 MPH          DELAWARE           OK   TRAINED SPOTTER

            50 TO 60 MPH ESTIMATE.

&&

KAH

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 18, 10:45 PM CST
Where
Benton County, Siloam Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.180, -94.530

Strong thunderstorm wind gusts snapped large tree limbs.

Thunderstorm Wind, Sebastian

When
May 18, 11:05 PM CST
Where
Sebastian County, 2 mi NE of Greenwood
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
35.240, -94.245

Thunderstorm wind gusts were measured to 63 mph.

Tornado, Benton

When
May 18, 11:07 PM CST to 11:09 PM CST
Where
Benton County, 2.52 mi SE of Centerton to 0.74 mi SW of Bentonville Muni Arp
Rating
EF0
Path length
2 mi
Path width
225 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.321, -94.253

This tornado damaged the roofs of a number of homes, uprooted trees, snapped numerous large tree limbs, and blew down several power poles. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.

Hail, Sebastian

When
May 18, 11:11 PM CST
Where
Sebastian County, Ft Smith
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Thunderstorm Wind, Benton

When
May 18, 11:14 PM CST
Where
Benton County, Bentonville Muni Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.350, -94.220

Strong thunderstorm wind snapped large tree limbs near the Bentonville Municipal Airport.

Thunderstorm Wind, Benton

When
May 18, 11:15 PM CST
Where
Benton County, 0.18 mi S of Bentonville Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.347, -94.219

The AWOS at the Bentonville Municipal Airport measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Benton

When
May 18, 11:15 PM CST
Where
Benton County, Rogers
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.330, -94.120

Strong thunderstorm wind uprooted a tree that fell onto a home.

Thunderstorm Wind, Washington

When
May 18, 11:15 PM CST
Where
Washington County, 1.06 mi N of Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.195, -94.129

Strong thunderstorm wind snapped a tree near Mill Street in Springdale.

Thunderstorm Wind, Washington

When
May 18, 11:20 PM CST
Where
Washington County, Springdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.180, -94.130

Strong thunderstorm wind blew shingles off the roof of a home.

Thunderstorm Wind, Franklin

When
May 18, 11:30 PM CST
Where
Franklin County, Ozark
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Franklin

When
May 18, 11:30 PM CST
Where
Franklin County, 0.67 mi NNE of Cecil
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.439, -93.945

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Franklin

When
May 18, 11:40 PM CST
Where
Franklin County, Ozark
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Strong thunderstorm wind blew over a trailer and damaged vehicles due to flying debris.

Thunderstorm Wind, Franklin

When
May 18, 11:45 PM CST
Where
Franklin County, 0.83 mi S of Webb City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.468, -93.831

Strong thunderstorm wind blew down trees in Webb City.

Flash Flood, Sebastian

When
May 20, 5:00 AM CST to 7:15 AM CST
Where
Sebastian County, 1.99 mi WSW of Beverly to 0.11 mi WNW of Ursula
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.373, -94.134

Several roads were flooded in and around Lavaca.

Flood, Sebastian

When
May 20, 7:15 AM CST to May 21, 7:45 AM CST
Where
Sebastian County, Lavaca to 1.22 mi WNW of Bloomer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.330, -94.180

Portions of Highway 252 were closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701603, 701891, 703519, 701892, 701893, 701894, 701895, 701896, 701897, 701898, 701899, 701900, 701901, 702206, 702211.